Jump to content
  • Sign Up

Archived

This topic is now archived and is closed to further replies.

Fiddle-Faddle

Yet Another Newbie

Recommended Posts

Hi, I'm so new at this, I haven't even been officially diagnosed with anything other than Hashimoto's Thyroiditis (which was diagnosed 20 years ago). My intestinal problems have always been so mild, I never thought they were problems , but recently, I developed a HORRIBLE itchy burny red and oozing rash on both arms. All my doctor did was to put me on prednisone for 10 days and shrug.

I don't like horrible rashes, so I did some internet research and decided to eliminate gluten. I didn't mean to reintroduce it, but I noticed that, when the rash came back (twice! :angry: ), it was preceded by a big bowl of oatmeal the first time, and taco seasoning (I didn't realize that maltodextrin was a gluten source) the second time.

Do any of you have primarily the dermatitis herpetiformis (and few or no intestinal problems)? What have your experiences been? Is there anything that helps the rash go away more quickly?

Also, I just went to a dermatologist who looked at my mostly cured rash (10 days AFTER the 10-day prednisone course, and 3 weeks after being off gluten) and said that it didn't look ANYTHING like HF, and that HF is NEVER all over the arms like I "claimed" I had had. (I'm really starting to hate doctors....) He grumpily took 2 skin biopsies and ggave me a scrip for bloodwork, saying, "Will this make you happy?" Results aren't baclk yet, but I can'thelp wondering how they would show anything if I had been mostly off gluten for three weeks anyway. (I purposely ate a bowl of cereal and a piece of bread the day of the bloodtest, but, before that, my primary worry was to keep the darn rash from recurring.

Share this post


Link to post
Share on other sites

I had DH with no real internal symptoms for 20 years and then, boom, I was so sick I was in the hospital for 11 days and off work for 10 weeks. For me, the DH looked like fluid filled blisters. Elbows are common sites for the blisters, but they are not common on other parts of the arm.

Two things help -- going gluten-free, but that takes quite a while. Also dapsone until you've been gluten-free for several months. If the rash dispappears after you start dapsone, that's almost as good as a diagnosis.

BTW, maltodextrin in the U.S. is actually almost always gluten-free. And if does have wheat, federal laws require that the wheat be clearly listed. So if the seasoning didn't list wheat, it was probably gluten-free.

richard

Share this post


Link to post
Share on other sites
I had DH with no real internal symptoms for 20 years and then, boom, I was so sick I was in the hospital for 11 days and off work for 10 weeks. For me, the DH looked like fluid filled blisters. Elbows are common sites for the blisters, but they are not common on other parts of the arm.

Two things help -- going gluten-free, but that takes quite a while. Also dapsone until you've been gluten-free for several months. If the rash dispappears after you start dapsone, that's almost as good as a diagnosis.

BTW, maltodextrin in the U.S. is actually almost always gluten-free. And if does have wheat, federal laws require that the wheat be clearly listed. So if the seasoning didn't list wheat, it was probably gluten-free.

richard

Thanks, Richard. I thought maltodextrin came from barley? I found it listed on several celiac sites as something to be avoided.

Question: how does one differentiate DH from eczema? My 7-year-old son has had a rash at his elbows for years; we were always told it was classic exzema. But when I went gluten-free last month, the whole family did (I can't prepare 2 different meals at once, it's hard enough preparing one!)--and lo and behold, his "eczema" cleared up, as did my husband's gassy tummy and frequent diarrhea. Hmmmm.

Another question: Is it possible that any of this is tied to either vaccines doing strange things to our immune systems or perhaps reacting against vaccine preservatives like thimerosal? My son's "eczema" started 24 hours after his 4-month vaccines, but the dermatologist we were sent to insisted that it was a drug reaction.

I'm not trying to stir up a hornet's nest here; I'm just trying to make sense of it all....

Share this post


Link to post
Share on other sites

×
×
  • Create New...